Jump to content
CrazyBoards.org

Recommended Posts

I've just twigged that my new Pdoc (whom I've only had the one session with so far) would like to eventually switch me onto high (40mg) dosages of Lexapro (Escitalopram) as she has had the best results with this med at high doses for her patients with anxiety issues. (I'm on 20mg Prozac (fluoxetine) atm.

 

However, in the past (a few years ago now), I've tried Cipramil (Citalopram) at very low doses & was extremely sick for a month even after I stopped taking it, and switched to another AD (I did all of this under medical advice/supervision).

 

So, now I've realised this, I'm not that keen at all on trying Escitalopram as I really can't afford to be that sick again, not now I have a 7yo son to look after and get to school and events etc. Plus it scares me to be that sick :(

 

I told my new pdoc about my previous medications and reactions to them and even wrote it all out for her, so am hoping that when I see her next (in about a month) that we can talk about trying another medication if she feels the need for a med change as I'm very reluctant to try it. I just didn't twig at the time.

 

It reminds me of the whole Effexor (Venlafaxine) XR & Pristiq (Desvenlafaxine) chemical similarity, both of which I've been on.

 

Sorry for the ramble, my questions are:

 

Has anyone not tolerated Cipramil but tolerated Lexapro? (or vice versa)

 

Is my new Pdoc perhaps a little too optimistic in expecting me to try the "chemical cousin" of Cipramil at high doses and to not be sick considering my past reactions? (I know, YMMV :) )

 

As usual, am not asking for any information that I can get through my shrink or a GP, just looking for people's personal experiences and ideas :)

Link to comment
Share on other sites

Be careful. Remind your doctor that you had a bad reaction on cítalopram. If I am not mistaken, 40mg of lexapro would be equivalent to 80mg of citalopram. So also be careful with the dosage. If you do start with lexapro, begin with a low dose, and increase from there according to what you feel.

Edited by CookieN
Link to comment
Share on other sites

Thanks so much CookieN :)

When I see my shrink next I will again tell her of the bad reaction I had to Citalopram (& at such low doses) and tell her that I'm not willing to put myself through that again, or to risk putting myself through that again as I simply can't afford to be that unwell and unable to do anything. Especially as it would not only potentially incapacitate me, but negatively affect my family's life too.

 

I was talking to my Dad today (who's a psych nurse) and he did say that Escitalopram is more potent than it's originator, which is yet another reason for my fear and reluctance

 

I can understand her point of view on it, but I know there are plenty of other medications to try before I HAVE to try escitalopram.

 

thanks for your feedback :)

Link to comment
Share on other sites

I don't know about more potent, but it's more selective than celexa. Lexapro is that most selective of the SSRI's....meaning that it does the best job of messing with serotonin and serotonin only. Now IMO does that mean it will make you less sick than celexa? Doubt it. Even if it did that high dosage she wants to put you on would probably negate it. I'm just not a fan of docs putting folks on dosages higher than the mfr recommended dosages. There's a reason theses drugs come with max dosages. Because that extra 2-3% of serotonin reuptake inhibition(or whatever else it is working on) you get is probably not worth it compared to the side effects it might bring and with some meds it might be downright dangerous. I think that low mg number throws people off. I see this done with lexapro and celexa more than any other AD. Guy on another board was on 100mg of celexa......are you fucking insane? I couldn't imagine my pdoc telling me "I go up to 240 milligrams of cymbalta with my patients" or "let's try 400 milligrams of zoloft".

And don't even get me started on the celexa/lexapro thing.

Edited by quiet storm
Link to comment
Share on other sites

I've taken either Lexapro or Celexa on and off for about ten years.  I found them both to be mildly helpful in treating my depression but I was on relatively lower doses going from 10 mg to 20 mg.  It might have been a different story if I was on a higher dose.  I can't say that the higher grade Lexapro was any more potent than Celexa.  Celexa was also much more affordable.  

Edited by RXNFX
Link to comment
Share on other sites

  • 2 weeks later...

Thanks RXNFX, I am honestly not sure I will be trying either of them due to my reaction to low doses of citalopram the first time round. But I am glad that they helped you out a bit :) :) :) :)

 

I also agreee with you that there is very little difference between citalopram and escitalopram, just like Efexor (venlafaxine) and Pristiq (desvenlafaxine).

Link to comment
Share on other sites

I'm not going to encourage you either way but bear in mind also that reactions can change. I took citalopram 3 or 4 years ago. I kept a record of going on it and all I got was a dry mouth, a little insomnia and I wasn't very hungry. I begged my doctor to go back on it on Friday and took my 2nd dose this morning and have had the most horrible reaction to it where I've been in a constant panic attack for 2 hours straight, every muscle in my body was tense and I coudn't relax it, I've been getting hot flushes, feeling nauseas and my stomach muscles are so tense I can hardly stand up straight. My pharmacist said it's quite a bad reaction and that I shouldn't be on it and to go back and see my doctor (he's going to love me, possible 3rd med change in 3 weeks). You might be okay now that some time has passed.

All that being said, from what I've read the others are right. Lexapro is citalopram, just a more refined version of it.

Link to comment
Share on other sites

Thanks Jessamine, I'll keep that in mind. I really hope you feel better, the med-go-round sux!!!

Thanks, yes it does! I guess it's just bad luck I reacted like this to something I've been fine with previously. Good luck with your transition if and when there is one :)

Link to comment
Share on other sites

  • 3 weeks later...

I may be wrong so take with a grain of salt. From what I understand lexapro is celexa but with the chemicals that caused most celexa side effects removed. If it was the side effects that you reacted poorly to then lexapro might be easier, its supposed to be gentler on side effect profile.

I took celexa back in high school for depression and experienced mania/cycling. Im trying lexapro now for anxiety and im trepidatious too, I dont know how similar the two actually are from experience because I have to pick the lexapro up from the pharmacy still.

Does your pdoc know about your reaction to celexa? It may be beneficial to let them know just in case! Good luck.

Link to comment
Share on other sites

I may be wrong so take with a grain of salt. From what I understand lexapro is celexa but with the chemicals that caused most celexa side effects removed. If it was the side effects that you reacted poorly to then lexapro might be easier, its supposed to be gentler on side effect profile.

I took celexa back in high school for depression and experienced mania/cycling. Im trying lexapro now for anxiety and im trepidatious too, I dont know how similar the two actually are from experience because I have to pick the lexapro up from the pharmacy still.

Does your pdoc know about your reaction to celexa? It may be beneficial to let them know just in case! Good luck.

Hi, no I think you're right about it. I've actually taken celexa before without a problem and lexapro before which did what the celexa did to me this time (weird, I had zero side effects with the celexa 3 years ago).

I don't actually have a pdoc yet. My GP wanted to see how I went on this latest before sending me to one but I think I'm going to request a referral anyway. I'm doing okay on 20mgs of Sinequan (an older TCA). I'll definitely note the reaction though and let them.

Good luck with the lexapro! I hope it helps and doesn't have the same side effect as the celexa did for you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...